Alert archive / Washington / Beach Hazards Statements in 2019

Beach Hazards Statement 2, NWS Portland, OR

December 26, 2019

NWS Portland, OR issued this beach hazards statement at Dec 26, 2019, 2:40 PM PST. It took effect at Dec 27, 2019, 4:00 AM PST. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2019, 2:40 PM PST (22:40 UTC)
In effect from
Dec 27, 2019, 4:00 AM PST
Expired
Dec 28, 2019, 8:20 PM PST
In force
40 hr
Issued by
NWS Portland, OR

The text

As transmitted.

845 
WHUS46 KPQR 262240
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
240 PM PST Thu Dec 26 2019

ORZ001-002-WAZ021-271500-
/O.NEW.KPQR.BH.S.0002.191227T1200Z-191230T0000Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
240 PM PST Thu Dec 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY AFTERNOON...

* WHAT...Sneaker waves possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...From late tonight through Sunday afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. Sneaker waves can
  suddenly knock people off of their feet and quickly pull them 
  into the frigid ocean which may lead to serious injury or 
  drowning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children and pets away from the surf zone. Keep off of
jetties, rocks and logs near the surf zone.  If you see someone
swept into the sea do not swim in after them. Call 911 and keep an
eye on them until help arrives.

&&

$$
3 follow-up statements
877 
WHUS46 KPQR 271147
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
347 AM PST Fri Dec 27 2019

ORZ001-002-WAZ021-281500-
/O.CON.KPQR.BH.S.0002.191227T1200Z-191230T0000Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
347 AM PST Fri Dec 27 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON...

* WHAT...Sneaker waves possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...Through Sunday afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. Sneaker waves can
  suddenly knock people off of their feet and quickly pull them 
  into the frigid ocean which may lead to serious injury or 
  drowning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children and pets away from the surf zone. Keep off of
jetties, rocks and logs near the surf zone.  If you see someone
swept into the sea do not swim in after them. Call 911 and keep
an eye on them until help arrives.

&&

$$
456 
WHUS46 KPQR 281321
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
521 AM PST Sat Dec 28 2019

ORZ001-002-WAZ021-291400-
/O.CON.KPQR.BH.S.0002.000000T0000Z-191230T0000Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
521 AM PST Sat Dec 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON...

* WHAT...Sneaker waves possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...Through Sunday afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. Sneaker waves 
  can suddenly knock people off of their feet and quickly pull 
  them into the frigid ocean which may lead to serious injury or 
  drowning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children and pets away from the surf zone. Keep off of
jetties, rocks and logs near the surf zone.  If you see someone
swept into the sea do not swim in after them. Call 911 and keep
an eye on them until help arrives.

&&

$$
010 
WHUS46 KPQR 290420
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
820 PM PST Sat Dec 28 2019

ORZ001-002-WAZ021-290530-
/O.CAN.KPQR.BH.S.0002.000000T0000Z-191230T0000Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
820 PM PST Sat Dec 28 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

While there remains a low chance for sneaker waves on Sunday, the
threat is lower than initially anticipated. Beachgoers are always
advised to keep a close eye on the water, no matter what level the
sneaker wave threat.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this beach hazards statement went out at Dec 26, 11:15 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 26, 11:15 AM PST, 3 hours 25 minutes before
Area Forecast Discussion...UPDATE
National Weather Service Portland OR
1115 AM PST Thu Dec 26 2019

Updated aviation discussion.

.SYNOPSIS...A weak ridge of high pressure today will bring areas fog
this morning. A weak front will provide a chance for light rain and
Cascade snow tonight and Friday, with the possibility of some
freezing rain in the Columbia Gorge and upper Hood River Valley.
Mostly dry weather is expected Saturday before additional fronts
return rain Saturday evening through Sunday night.

&&

.SHORT TERM...Today through Saturday...Fog overnight has been slow
to take hold in the valleys with a light offshore flow, but with dew
point depressions already small, will need to leave a mention for
patchy fog and freezing fog in this morning.

Models continue to show a shortwave moving across the ridge late
today and tonight, accompanied by low level warm air advection.
There is some weak low level moist isentropic lift evident with the
warm air advection, best seen on surfaces 290K and below. With
limited depth to moisture overnight, will tend to carry chance pops
except for likely pops where terrain offers some enhancement to
lift. Weak offshore flow through the Gorge precedes the warm front
tonight keeping snow levels relatively low. The offshore flow
coupled with the already cool air mass should bring freezing or
subfreezing temperatures to at least the central part of the Gorge
and Hood River Valley overnight. Forecast soundings show
temperatures below freezing, but top of moist layer may not be cold
enough to favor ice crystals, so will need to include a mention of
freezing rain there tonight into Friday morning. The low level
moisture is augmented by moisture above 700 mb Friday, but low level
moist isentropic lift ends, replaced on Friday by modest high level
isentropic lift around the 300K isentrope. Precipitation chances will
become more orographically dependent Friday, moving the focus for
chances of rain and snow to the northwest facing terrain.

Friday night and early Saturday high pressure moving across returns
dry weather. A cold front approaching the coast late in the day
brings chances for rain mainly to coastal areas Saturday afternoon.
Model blend spread chances for precipitation inland quickly
Saturday, but prefer to lean more towards the slower operational
runs which look to be in good agreement.

.LONG TERM...Saturday night through New Year's Day...No changes.
Previous discussion follows. Temperatures will hover relatively near
the normals for the bulk of the extended. Regarding the big picture
to start, another lobe of the offshore upper ridge swings across the
area later Friday night and early Saturday, but then it's quickly
replaced by a fast moving cold front which reaches the coast
Saturday afternoon. Models are in significant disagreement regarding
the strength of the front with the ECMWF bringing significantly more
QPF than the NAM/GFS/Canadian suite.

After that, models do generally return to agreement for Sunday
through Monday with low pressure diving south somewhere along the
west coast. They however, differ a large amount on the details with
a range of possibilities bringing the low center onshore anywhere
from Vancouver Island south to the OR/CA border. Decided to set the
sensible weather to a blend of the GFS and ECMWF operational runs
which would place the low center coming across the Olympic peninsula
and snow levels down to around 3000 feet. Cascade snow amounts could
be heavy enough to justify Winter Weather Warnings for the Sunday.

Models continue in general agreement with transient high pressure
again crossing the region Monday and early Tuesday. This is then
followed by another front Tuesday night and Wednesday in flattened
westerly flow. /JBonk

&&

.AVIATION...Skies are generally clear with some lingering low
stratus and fog stuck in the central Willamette Valley near KSLE
and KUAO. That low stratus and fog should dissipate by 20Z,
however a lack of mixing and strong winds may keep it anchored in
place longer. Elsewhere, VFR conditions will persist through the
day. A weak front will enter the area overnight bringing a
chance of showers to the northern Oregon/southwestern Washington
coast around 06Z Fri, moving inland by 10Z Fri. This front will
create onshore flow and bring low MVFR stratus to most of the
forecast area. Tonight, due to slight diurnal cooling, clear
skies and light winds, there is a strong chance for fog formation
in the central and southern Willamette Valley again tonight
after 06Z Fri. Rain should keep any frost away as air will be
more saturated.

KPDX AND APPROACHES...Northerly winds will turn southeast Thu
evening as a front approaches the area. Light rain is expected
overnight with MVFR cigs. At this time, fog is not expected
however there is a slight chance if rain remains light with
little accumulation. Cigs will eventually lift but later Fri
afternoon. -Muessle

&&

.MARINE...No changes - previous discussion follows. A westerly
swell currently in the 13 to 14 ft range may briefly subside to
around 9 to 11 ft later today. A fast moving, but weakening front
will drop southeastward across the waters this evening and bring
a burst of Small Craft Advisory gusts to 30 kt. Based on the
latest guidance decided to extend the current advisory for the
central Oregon waters for marginal advisory gusts in the lower
20s. Another swell behind this front will push seas back into the
teens tonight even though surface high pressure shifts back over
the waters. A series of potentially stronger fronts then look to
move across the waters over the weekend. Each of these should
help to push seas well up into the teens and will likely bring at
least Small Craft Advisory level wind gusts of 25 to 30 kt. More
uncertainty creeps into the forecast in timing of additional
storm systems as we enter next week. /64/Neuman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until 3 AM PST Friday for waters from
     Cape Shoalwater WA to Florence OR out 60 NM

     Small Craft Advisory until 3 AM PST Friday for the Columbia
     River Bar.

&&

Interact with us via social media: www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest oregon and Southwest Washington
from the Cascade crest to 60 nm offshore. This area is commonly
referred to as the forecast area.

Nearby

Beach Hazards Statements in Washington, 2019Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.